Hail, Beadle
- When
- June 16, 2:40 PM CST to 2:42 PM CST
- Where
- Beadle County, 8.29 mi S of Wessington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.330, -98.680
Thunderstorms produced damaging winds, large hail, and a few tornadoes across southeast South Dakota during the afternoon and evening hours of June 16th. The greatest damage from the storms was reported from the town on Menno in Hutchinson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds, large hail, and a few tornadoes across southeast South Dakota during the afternoon and evening hours of June 16th. The greatest damage from the storms was reported from the town on Menno in Hutchinson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 9:30 AM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT TUE JUN 16 2009 .DISCUSSION... THO SHWR PATTERN TRYIN TO MOVE NEWD...BOUNDARY W OF AREA SEEMS VERY SLOW TO MOVE. HAVE UPDATED FOR BETTER CONCENTRATION OF SHWRS LATE THIS MRNG VERY SLOWLY MOVG MORE INTO AREA N/E OF FSD ERY THIS AFTN WITH MAINLY SWRN MN AFFECTED BY MORE OR LESS NMRS SHWRS THIS AFTN. ALONG WITH THE SLWR PULLOUT OF SHWR PATTERN...CLOUDS WILL ALSO BE A LTL SLWR TO DCRS THIS AFTN...BUT FAR WRN FCST AREA WILL STILL GET PLENTY OF SUNSHINE. TSTM THREAT SEEMS TO BE ABOUT AS WE HAVE BEEN CARRYING IT FOR THIS AFTN ITNO THIS EVE. SLIGHT ADJUSTMENTS IN TEMP TO ACCOUNT FOR A LTL MORE CLOUD COVER CNTRL FCST AREA...THO STILL MAY HAVE TO PUSH TEMPS UP IN AREAS GETTING SUNSHINE WRN CWA. BIG QSTN ID DEVELOPMENT OF TSTMS IN RESPONSE TO HEATG THIS AFTN OVER WRN FCST AREA. INCREASING CAPPING MIGHT KEEP ACTVTY IN CNTRL AND NERN FCST AREA WHERE AIR MIGHT NOT BE THAT CONDUCIVE TO SVR STORMS. HWVR TOO MUCH THREAT ALONG BOUNDARY WHERE ANY HEATG INDUCED STORMS CUD BE ENHANCED...SO SPC SVR THREAT AREA HERE LOOKS GOOD...CUD PRBLY SHAVE BACK JUST A TAD NERN FCST AREA IN SWRN MN. && .AVIATION... LOW CLDS AND MVFR TO IFR CIGS AND VSBYS LINGERING NERN HALF OF FCST AREA. SLOW IMPROVEMENT TO MVFR EXPECETD THRU 00Z ROUGHLY NERN HALF OF FCST AREA...INCLUDG SLOWER IMPROVMENT THAT WE WENT FOR ERYR AT FSD. MORE RPD IMPROVENT TO VFR EXPECTED FROM HON TO MHE TO SUX...WHILE GNRLY VFR CONDS SHUD CONT THRU 00Z FRTHR W AND SW OF THIS LINE. NMRS LGT TO LCLY MDT CONVECTION NERN CORNER OF FCST AREA WILL HELP KEEP CONDS LOW. AFT 00Z MVFR CIGS AND AREAS OF MVFR VSBYS MAY CONT STAGNANT OVER SWRN MN WITH GNLY VFR CONDS FRTHR W AND S...BUT SCT TSRA WILL LCLY LWR CONDS EBEN THERE. && .PREV DISCUSSION... MESSY UPR PATTERN WITH BROAD RIDGE THRU SRN PLAINS...A W TO OCCASIONALLY SW FLOW ALFT OVR NRN PLAINS...BUT VERY WK FLOW TO THE NORTH AS UPR LOW ACRS NWRN SD AND SWRN ND SPINS DOWN. SECONDARY CIRC CENTER WHICH APPEARS TO BE MORE CONVECTIVELY DRIVEN PUSHING EWRD ACRS ERN NEBRASKA CENTERED NR KFET. WK LOW LVL CONVERGENCE BNDRY EXTENDS FROM CNTRL SD TO ERN NEBRASKA...WITH NO SHORTAGE OF MOISTURE ON EVNG UPPER AIR ANLYS NOTED IN PLACE NEAR/S OF BNDRY THRU MOST OF PLAINS. CHALLENGE FOR THE FCST IS REALLY ATTEMPTING TO TIME/LOCATE THE BEST PRECIPITATION THREATS THROUGH THE REST OF THE WEEK. AS OF 09Z...HAVE SEEN AREA OF LARGE AREA OF SHRA/ISOLD TSRA WITH ERN NEBRASKA WAVE PUSHING E/NE INTO FAR SERN CWA. NWRD PROGRESSION OF PCPN NOT EXACTLY ACKNOWLEDGED BY MOST OF 00Z/06Z MODEL RUNS...BUT DISTINCT IN WV LOOP. HAS BEEN SOME SCT PCPN AS WELL FARTHER NWRD THRU SRN/CNTRL MN...AND OTHER SHRA/TSRA CLOSER TO LOW LVL BNDRY IN CNTRL SD...PUSHING AT LEAST TOWARD MID JAMES VALLEY. ALL THIS IN REGION OF DECENT WAA AND BROAD DIV Q...COUPLED WITH A NEUTRAL TO WKLY UNSTABLE AIRMASS. WITH INTENSE CONVECTION RECENTLY LIGHTING UP ALG THE I70 CORRIDOR ACRS MOST OF KS...EXPECT DISRUPTION TO LOW LVL FLOW AND A NET WEAKENING OF SHRA/TSRA LIFTING NEWRD THROUGH REMAINDER OF THE OVERNIGHT AND EVENTUALLY EARLY MORNING HOURS. OTHERWISE...THE LINGERING WK DIV Q/WAA SUGGESTS THAT DROPPING POPS WOULD BE DIFFICULT. HOWEVER...SHOULD...IN ALL LIKELIHOOD...BE A PERIOD OF FAIRLY LITTLE SHOWER AND THUNDERSTORM COVERAGE TOWARD MIDDAY. ALSO NEED A MENTION OF FOG INTO EARLY MORNING HOURS...MAINLY THRU BUFFALO RIDGE AREAS WITH COOLING THRU THINNER CI AND UPSLOPE FLOW. GETS MORE INTERESTING BY LATER AFTN AS EXPECT TO GET SOME BREAKS INTO PARTIAL SUNSHINE...ESPLY FROM JAMES INTO MO RVR VALLEY REGION. HEATING SHUD ALLOW TMPS TO BE WARMER...AND ALSO MORE UNSTABLE BY MID TO LATE AFTN. COOL MID LVL TMPS LKLY TO KEEP CAP WEAK ENOUGH FOR DEVELOPMENT EVEN IN ATMOSPHERE WHERE BETTER FORCING LIFTS NWRD. INTRUIGUING IN THAT BETTER DEEP FORCING FOR LIFT PULLS NEWRD THRU THE DAY AND LEAVES BEHIND THE WKLY CONVERGENT LOW LVL THERMAL BNDRY WHICH REMAINS FM CNTRL SD INTO THE LOWER MO VLY TOWARD EVENING. BELT OF STRONGER MID LVL WINDS FOCUSED MAINLY ALG AND S OF I90... AND WITH DISTRIBUTED DEEP LYR SHEAR UP TO 35-45 KTS AND EVEN MODEST INSTABILITY OF 1000-1500 J/KG...EXPECT A CONDITIONAL THREAT FOR ANY OF THE MORE ISOLD TO SCT STORMS THAT MAY DEVELOP NEAR THE LOW LVL BNDRY WOULD HAVE SUPERCELL POTENTIAL...INCLUDING THREATS FOR HAIL IN EXCESS OF AN INCH...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES. AS THE LARGER SCALE FORCING IS HARDLY SUPPORTIVE...EXPECT THIS TO BE A MUCH MORE DIURNAL THREAT THAN PAST COUPLE NIGHTS HAVE PROVEN. THERE IS A BIT OF SUGGESTION THAT MAY BE SOME FRONTAL TYPE LIFT CONTINUING ACRS THE FAR ERN CWA LATE TONIGHT INTO VERY EARLY WED MORNING...BUT NOT CONFIDENT ENOUGH TO GO MORE THAN A 20-30 POP AT THIS TIME. CONTINUATION OF THE SELY LOW LVL FLOW WL KEEP A MILD AND SOMEWHAT HUMID NIGHT. MAY END UP WITH SOME FOG AGAIN...ESPLY THRU BUFFALO RIDGE. MUCH OF THE DAY WED LKLY QUIET WITH BUILDING HTS AND DISSIPATION OF ANY OF THE ACTIVITY ON GRADIENT OF ELEVATED LAPSE RATES. DAYTIME HEATING WL AGAIN ACT TO DESTABILIZE...BUT SOMEWHAT WARMER ALFT SHUD HELP TO STORE UP ENERGY A BIT MORE EFFECTIVELY. WED NIGHT APPEARS TO BE ONE PERIOD WHERE CONVERGENCE OF FORCING AND INSTABILITY SHOULD RESULT IN STRONGER THUNDER COVERAGE...AND ALSO A SLIGHTLY BETTER SVR WEATHER THREAT AS STRONGER MID/UPR FLOW RESPONDS NWRD. WHILE MAIN LOW LVL WARM FRONT EXPECTED TO REMAIN THRU NEBRASKA...DO HAVE NWRD EXTENDING CONVERGENCE ZONE THRU CNTRL SD WHICH WL FOCUS INITIATION BY LATE DAY/ERLY EVNG. BEST THREAT FOR CONVECTION SHUD FOLLOW N OF I90. AFTER A COUPLE DAYS OF CONVECTION IN THE MODELS...THE FARTHER INTO THE FCST THE LESS CERTAIN FOR DETAILS...AND THE LESS TIMING SEEMS APPROPRIATE. THERE LOOKS TO BE ANOTHER CONVERGENCE OF FORCING LTR THU AND THU NIGHT WITH WAVE MOVING OUT AND BETTER DEFINED CONVERGENCE BNDRY PUSHING SEWRD ACRS CWA. A FEW SEVERE STORMS WOULD AGAIN BE SUGGESTED BY SHEAR/INSTABILITY PARAMETERS. UPR TROUGH DIGS INTO MN ON FRIDAY...AND TRAILING IMPULSES COULD SHAKE OUT A COUPLE OF SHOWERS/STORMS ESPLY THRU NERN HALF OF CWA. SPLIT UP THE FRI NIGHT INTO A COUPLE SHORTER PERIODS TO DROP OFF PCPN THREAT ABOUT 6H EARLIER...BUT TRENDS ARE LOOKING AS IF THIS MAY BE ABLE TO BE CLEARED EVEN 3-6H QUICKER. WHILE CAPPED CU FIELD MAY DEVELOP NERN HALF OF AREA ON SAT...ENOUGH SUN AND WARMING TMPS ALFT THRU W TO NUDGE TMPS UP A BIT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 16 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM CDT. OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST MINNESOTA...ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The Aberdeen radar (KABR), 127 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
23 hail, 10 thunderstorm wind, 6 tornado. Local standard time, as filed.
Damaging thunderstorm winds were accompanied by large hail.
Large hail was accompanied by wind gusts to 50 mph.
A brief tornado caused no reported damage.
A trained spotter reported nickel size hail, and observed a wall cloud.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
A tornado blew the roof off a hog barn, blew down two grain bins, blew about 20 feet of concrete off a silo, and blew down numerous trees.
Thunderstorm winds blew the roof off a tire storage building, blew out several windows, and caused shingle and other roof damage to several structures in Menno. The winds blew down numerous trees, some large. Several vehicles, garages, and roofs were damaged by falling trees and tree debris, including at least 2 vehicles destroyed. The winds blew down power lines, causing a power outage.
Hail was accompanied by 1 to 2 inches of rain.
A brief tornado caused no reported damage.
Thunderstorm wind gusts to 60 mph were accompanied by nickel size hail.
Hail was accompanied by 60 mph wind gusts.
Quarter size hail was accompanied by wind gusts up to 60 mph.
Wind gusts to 60 mph were accompanied by quarter size hail.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm winds blew down construction signs, and caused an unknown amount of tree damage.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm wind gusts to 60 mph were accompanied by nickel size hail.
Nickel size hail was accompanied by wind gusts up to 60 mph.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm winds blew a semi truck off Interstate 29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176300, 176301, 176302, 176303, 176310, 176311, 176312, 176313, 176314, 176315, 176316, 176317, 177220, 177654, 177655, 177656, 177657, 177660, 177663, 177665, 177667, 177670, 177722, 178593, 178594, 178595, 178596, 178597, 178598, 178600, 178601, 178610, 178613, 178614, 178616, 178618, 178621, 178622, 178626.